Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Autoimmune Hepatitis and HIV
Apr 24, 2011

Hello, I am HIV+ detected 4-5 months ago, with good Cd4 over 700 and quite low viral. No treatment in this moment. Checking my blood test i got very low level of platelets (around 33000 last time) and quickly decreasing, plus high level of AST/ALT from 2-4 times higher, and presence of ANA/SMA titers. Since few days I started cortison to help the platelets to increase and to start to control the hepatitis autoimmune. I am now lost on what will be next to control the hepatitis and to not decrease my CD4. My doctor want to start the ART also if my CD4 are good. Any advice? Are the cortison affecting the CD4 count so much? Any reasons why my platelets are so low? What' s the best to do?? Please help me! Thanks

Response from Dr. McGovern

This is quite a complicated question.

First, you will want to talk to your doctor about whether a liver biopsy is warranted to get more information about possible autoimmune hepatitis and whether you should be seen by a liver specialist. There are quite an array of tests that should be ordered when sorting out this diagnosis.

An ultrasound of your liver could be helpful as well, since sometimes an ANA can be elevated in steatohepatitis. Fatty liver may be a concern if you are overweight, have diabetes, or high fats in your blood (eg, cholesterol and triglycerides)

Your platelets are certainly low, but there could be several reasons for this. One could even be related to HIV infection. However, usually I see low platelets in HIV infected patients with high levels of virus in their bloodstream. But if you had anti-platelet antibodies, I would still be concerned about HIV having a role. Another issue could be that you have an enlarged spleen and this may be causing your low platelets; this is another reason why imaging may be helpful.

I hope this is helpful. I definitely would want to know that you are seeing a liver doctor in consultation.



Previous
hbv,hcv
Next
Worried about My Child and Husband contracting HCV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement